New Mexico, 2021

Wildfire in New Mexico, April 24 to 26, 2021

April 24 to 26, 2021 · NWS ABQ · 1 event in 1 county or zone

Several days of very dry conditions along with strong winds resulted in critical fire weather conditions across east central New Mexico. On April 24, 2021, the Paradise Loop Fire started near Edgewood.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Several days of very dry conditions along with strong winds resulted in critical fire weather conditions across east central New Mexico. On April 24, 2021, the Paradise Loop Fire started near Edgewood. The fire was caused by mulch and debris burning, and the very dry conditions in the area caused the fire to spread rapidly. By April 26, the Paradise Loop Fire burned 52 acres and burned three outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 24, 2:28 PM MST, 2 minutes earlier.

Area forecast discussion, Apr 24, 2:28 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
328 PM MDT Sat Apr 24 2021

.SYNOPSIS...
Winds will strengthen Sunday and especially Monday, and humidities
will be very low, resulting in widespread fire weather concerns both
days. High temperatures will reach around 5 to 15 degrees above
normal Sunday, then readings will cool some Monday and especially
Tuesday as a Pacific cold front crosses. Strong winds and fire
weather concerns may linger over south central and eastern areas on
Tuesday. A storm system crossing southern New Mexico will spread rain
showers, thunderstorms, and mainly mountain snow showers over the
state from the west Tuesday night through Wednesday with the
potential for lingering precipitation over south central and eastern
areas Thursday.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Breezy to windy south to southwesterly surface winds beneath a weak
ridge aloft will continue to strengthen this afternoon. Peak gusts
of 20-30mph will be felt with a weak lee-side surface trough
focusing the strongest winds through northeastern NM. Sunday sees an
upper low work its way into northern CA tightening the pressure
gradient aloft over NM resulting in intensifying dry southwesterly
winds. This will combine with another 995mb lee surface low over
eastern CO to produce windy weather over much of the forecast area,
beginning a bit earlier in the mid to late morning hours. A few
isolated spots from Las Vegas to Raton may hit wind advisory, but
will hold off given the marginal guidance available. The downslope
component to the wind will warm temperatures into the upper 80s to
low 90s over the eastern plains, with 80s being reached in the
middle Rio Grande Valley from Albuquerque to Socorro. Winds will
taper off by the evening hours, with another round of strong winds
expected Monday to begin the long term period.

24

LONG TERM...(MONDAY THROUGH SATURDAY)...
An upper level low pressure system slowly approaching from the
northwest and west will steer the jet stream over NM on Monday and
Tuesday resulting in strong winds and fire weather concerns.
Southwest wind gusts from 40-50 mph are generally expected on Monday,
but the jet streak will shift eastward by Tuesday favoring southern
and eastern areas for gusts from 40-50 mph. There will also be a
strong surface trough in the lee of the southern Rockies both days.
High temperatures will trend downward areawide Monday, and especially
Tuesday as a Pacific cold front crosses from the west. However, highs
will remain above normal across central and eastern areas on Monday.
Models are in fairly good agreement that the upper level low pressure
system will pass eastward over southern NM Tuesday night and
Wednesday. The storm system will spread showers, thunderstorms and
mainly mountains snow showers over central and western areas Tuesday,
then over the remainder of the forecast area as well Tuesday night
and Wednesday, then there may be some lingering showers and
thunderstorms over south central and eastern areas into Thursday.
Models diverge on the track and timing of the upper low after
Wednesday increasing the uncertainty in the forecast for Wednesday
night and Thursday.

The NBM depicts drier and warmer weather Friday, indicating most of
the ensemble members are moving the upper low out of the region.
That said, the operational runs of the ECMWF and Canadian Models show
the upper low lingering a while longer.

44

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON OVER NORTHEAST
NEW MEXICO BECOMING WIDESPREAD OVER NORTHERN AND CENTRAL NEW MEXICO
SUNDAY AND MONDAY BELOW SIGNIFICANT SNOWPACK...

South to southwesterly winds continue this afternoon with the
strongest speeds focusing through northeastern NM. Red Flag Warning
is already in effect for this area where humidity in the low teens
will expand in coverage before sunset. Overnight recoveries will be
poor to fair tonight. An upper level low approaching from the
Pacific will strengthen dry southwest flow ahead of it over New
Mexico Sunday, intensifying further Monday as it gets closer. This
will bring widespread critical fire weather conditions to the
forecast area both days. Of note Sunday will be the well above
normal temperatures, six to ten hours of single-digit humidity, and
widespread high Haines. Winds will be late to pick up in the Rio
Grande Valley and valley areas of western NM Sunday afternoon,
delaying the onset a bit of critical fire weather. Pressure heights
fall a bit Monday over western NM, dropping temperatures back closer
to normal there, but will remain hot over the eastern plains while
widespread low humidity and winds remain for all areas. Will upgrade
to the watch to a Red Flag Warning for Sunday, keeping the Fire
Weather Watch for Monday. Critical fire weather looks to hold on
over the eastern plains Tuesday as the upper low moves in from the
west, dropping temperatures and improving moisture in its wake.
Valley rain and high mountain snow will accompany this system's
passage over the state Tuesday night through Wednesday, with lighter
winds and rebounding temperatures to end the week.

24

&&

.AVIATION...
18Z TAF CYCLE
Southwesterly winds already beginning to take hold at some locations
will steadily take hold for most terminals over the next hour or so.
Peak gusts of 20-30kts can be expected for most areas, with wind
prone locations KGUP-KLVS expected to top out at 30-35kts between
20Z-01Z. Winds will decouple and taper off a bit after sunset,
however winds will continue to strengthen aloft bringing LLWS
concerns for a few spots including KLVS-KTCC overnight. Will need to
monitor potential for LLWS at KABQ-KAEG overnight as well moving
forward.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  44  79  45  70 /   0   0   0   5
Dulce...........................  34  74  36  67 /   0   0   0   5
Cuba............................  38  75  39  69 /   0   0   0   0
Gallup..........................  36  75  37  66 /   0   0   0   0
El Morro........................  34  73  34  65 /   0   0   0   0
Grants..........................  34  77  35  70 /   0   0   0   0
Quemado.........................  36  75  37  68 /   0   0   0   0
Magdalena.......................  42  79  44  73 /   0   0   0   0
Datil...........................  37  74  39  66 /   0   0   0   0
Reserve.........................  34  79  35  72 /   0   0   0   0
Glenwood........................  42  82  43  75 /   0   0   0   0
Chama...........................  31  67  33  61 /   0   0   0   5
Los Alamos......................  45  73  45  68 /   0   0   0   0
Pecos...........................  42  75  43  70 /   0   0   0   0
Cerro/Questa....................  41  67  43  63 /   0   0   0   0
Red River.......................  34  64  35  60 /   0   0   0   0
Angel Fire......................  30  64  30  61 /   0   0   0   0
Taos............................  35  74  35  70 /   0   0   0   0
Mora............................  38  73  38  68 /   0   0   0   0
Espanola........................  41  81  42  75 /   0   0   0   0
Santa Fe........................  44  74  46  70 /   0   0   0   0
Santa Fe Airport................  40  79  42  75 /   0   0   0   0
Albuquerque Foothills...........  49  83  51  78 /   0   0   0   0
Albuquerque Heights.............  47  84  49  78 /   0   0   0   0
Albuquerque Valley..............  45  86  47  81 /   0   0   0   0
Albuquerque West Mesa...........  46  84  49  79 /   0   0   0   0
Belen...........................  40  86  44  81 /   0   0   0   0
Bernalillo......................  45  87  46  81 /   0   0   0   0
Bosque Farms....................  41  86  44  80 /   0   0   0   0
Corrales........................  46  86  48  81 /   0   0   0   0
Los Lunas.......................  40  86  45  80 /   0   0   0   0
Placitas........................  48  80  49  75 /   0   0   0   0
Rio Rancho......................  46  85  48  80 /   0   0   0   0
Socorro.........................  46  88  48  82 /   0   0   0   0
Sandia Park/Cedar Crest.........  46  74  47  69 /   0   0   0   0
Tijeras.........................  44  77  45  73 /   0   0   0   0
Edgewood........................  41  78  42  73 /   0   0   0   0
Moriarty/Estancia...............  38  80  38  75 /   0   0   0   0
Clines Corners..................  40  75  40  70 /   0   0   0   0
Mountainair.....................  41  77  42  71 /   0   0   0   0
Gran Quivira....................  42  76  43  70 /   0   0   0   0
Carrizozo.......................  47  82  51  75 /   0   0   0   0
Ruidoso.........................  42  74  47  68 /   0   0   0   0
Capulin.........................  39  75  42  72 /   0   0   0   0
Raton...........................  36  79  38  77 /   0   0   0   0
Springer........................  38  79  38  75 /   0   0   0   0
Las Vegas.......................  41  76  41  73 /   0   0   0   0
Clayton.........................  44  83  48  80 /   0   0   0   0
Roy.............................  41  82  45  77 /   0   0   0   0
Conchas.........................  47  88  48  83 /   0   0   0   0
Santa Rosa......................  45  86  48  79 /   0   0   0   0
Tucumcari.......................  51  92  53  86 /   0   0   0   0
Clovis..........................  46  88  51  85 /   0   0   0   0
Portales........................  48  89  51  86 /   0   0   0   0
Fort Sumner.....................  45  89  49  84 /   0   0   0   0
Roswell.........................  47  93  52  88 /   0   0   0   0
Picacho.........................  46  85  51  79 /   0   0   0   0
Elk.............................  45  83  51  77 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Sunday for the following
zones... NMZ101>109.

Fire Weather Watch from Monday morning through Monday evening for
the following zones... NMZ101>109.

Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104.

&&
Hazardous weather outlook, Apr 24, 1:53 AM MST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
253 AM MDT Sat Apr 24 2021

NMZ201>241-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
253 AM MDT Sat Apr 24 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and evening for the
northeast highlands and northeast plains where low humidities
combined with strong winds will create critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Widespread critical fire weather conditions are expected Sunday and
Monday due to windy and dry conditions. Winds may approach Wind
Advisory criteria, particularly for areas along and east of the
central mountain chain. Areas of blowing dust which may reduce
visibility will also be possible each afternoon.

A storm system and its associated cold front will then arrive Monday
night through Wednesday which will increase coverage for rain,
mountain snow, and a few thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sandia/Manzano Mountains Including Edgewood

When
April 24, 2:30 PM MST to April 26, 12:15 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

On April 24, 2021, mulch and debris burning caused the Paradise Loop Fire to spread, and it burned an estimated 52 acres before it was contained on April 26th. The fire prompted evacuations along Vigil Road, and three outbuildings were destroyed near Highway 66 and Vigil Road in Torrance County. At least one person was treated for smoke inhalation. An Edgewood resident suffered second and third degree burns on their feet after they attempted to help keep the flames from reaching their house. Damages are estimated for the three outbuildings that were destroyed.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946458.